MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650-
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Additional products: heartware ventricular assist system ¿ battery, model #: 1650 / catalog #: 1650 / expiration date: 31-oct-2016 / serial #: (b)(4).Udi #: (b)(4).Device available for evaluation: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 31-oct-2016.Labeled for single use: no.(b)(4).Additional products: heartware ventricular assist system ¿ battery, model #: 1650/ catalog #: 1650 / expiration date: 31-oct-2016 / serial #: (b)(4).Udi #: (b)(4).Device available for evaluation: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 15-oct-2015.Labeled for single use: no.(b)(4).Additional products: heartware ventricular assist system ¿ battery, model #: 1650 / catalog #: 1650 / expiration date: 31-dec-2016 / serial #: (b)(4).Udi #: (b)(4).Device available for evaluation: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 31-dec-2015.Labeled for single use: no.(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the batteries exhibited erroneous critical battery alarm and power disconnect alarms.The batteries were replaced.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Product event summary: the four batteries not returned for evaluation.Log file analysis revealed that the controller in use during the reported event, contained a feature that records whether a power source experienced a communication error or a disconnection within each 15 minute interval.Analysis of the alarm log files did not reveal any power disconnect alarms.As a result, the reported power disconnect alarm events could not be confirmed.However, review of the data log file revealed multiple instances involving (b)(6) where the battery's relative state of charge (rsoc) values were logged between 101-201, which is indicative of communication errors.As a result, the reported power disconnect alarms could not be confirmed; however, the observed communication errors are likely related to the reported power disconnect alarms.Additionally, analysis of the alarm log files revealed several critical battery alarms due to communication errors involving (b)(6).As a result, the reported critical battery alarms were confirmed.A power source lubrication procedure was performed on the batteries on 23-jul-2018.The most likely root cause of the reported critical battery alarms can be attributed to communication errors between the controller and batteries.Possible root causes of the communication errors can be attributed to momentary disconnections on the communication pins of the controller, the controller not receiving responses from the batteries, and/or due to the packet error checking method detecting bit errors.Additional products: d4: serial #: (b)(6) h3: yes.H6: fda method code(s): 4112, 4114.H6: fda results code(s): 3213.H6: fda conclusion code(s): 4307.D4: serial #: (b)(6).H3: yes.H6: fda method code(s): 4112, 4114.H6: fda results code(s): 3213.H6: fda conclusion code(s): 4307.D4: serial #: (b)(6).H3: yes.H6: fda method code(s): 4112, 4114.H6: fda results code(s): 3213.H6: fda conclusion code(s): 4307.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key9476628
Report Number3007042319-2019-14525
Device Sequence Number16869672
Product Code DSQ
UDI-Device Identifier00888707000376
UDI-Public00888707000376
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2016
Device Model Number1650-
Device Catalogue Number1650-
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/04/2019
Supplement Date Received by Manufacturer01/30/2020
Initial Report FDA Received Date12/16/2019
Supplement Report FDA Received Date01/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age79 YR